Texas, 2016

Tornadoes and Flash Flooding in Texas, May 26 to 27, 2016

May 26 to 27, 2016 · NWS HGX · 21 events in 9 counties and zones

Strong upper level disturbances combined with above average moisture levels and favorable upper level wind patterns to produce a round of severe thunderstorms that eventually trained and produced excessive rainfall and flash flood during the afternoon hours of the 26th and on into the overnight and early morning hours of the 27th. Rainfall totals of 6 to 10 inches were common over the north and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
$19 million
Crop damage
$90,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Strong upper level disturbances combined with above average moisture levels and favorable upper level wind patterns to produce a round of severe thunderstorms that eventually trained and produced excessive rainfall and flash flood during the afternoon hours of the 26th and on into the overnight and early morning hours of the 27th. Rainfall totals of 6 to 10 inches were common over the north and northwestern parts of Harris County into Waller, Montgomery, and Washington Counties, with much of the rain falling in a 3 to 6 hour period. Portions of Washington County recorded over 12 inches of rainfall in a 3 hour period. This event was the fourth federal disaster declaration for Harris County in the last year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 26, 9:04 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, May 26, 9:04 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1004 AM CDT THU MAY 26 2016

.DISCUSSION...
Activity moving in from the SW starting to get its act together
this morning as we are beginning to see some lightning with the
storms. Current grids look good - with highest pops over north-
ern counties and slightly lower closer to the coast. PWs around
2" already over the region along with increasing instability to
help things unsettled over SE TX these next couple of days. 41

&&

.PREV DISCUSSION...

Still looking for increasing rain chances across Southeast Texas
over the next two days as a series of disturbances move across the
state and help to ignite shower and thunderstorm development. Best
support/ lift/instability for possible strong/severe storms and
locally heavy rainfall still looks to be setting up across parts
of our western and northwestern counties. However, based on a
number of different scenarios being shown by the models, cannot
rule out some of this risk (especially the locally heavy rainfall)
spreading further to the east and south across the rest of our
area. The primary severe weather threats will be locally heavy
rainfall (and possible localized flooding) along with
strong/damaging winds, frequent lightning and large hail. Rainfall
totals for this Thursday-Friday event are expected to range from 1
to 2 inches in and around the coastal counties to 3 to 4 inches
across our northwestern and western counties. Locally higher
amounts will be possible area wide. Looks like less rain over the
Memorial holiday weekend with lower rain chances and warmer
temperatures. Look for mainly daytime 20% to 30% rain chances
during the first half of next week as weak upper level ridging
attempts to build into the state from the south. The next upper
level trough moving slowly eastward across the state during the
second half of the week has some potential to getting us back into
a wet pattern as we start the new month. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      82  73  82  71  88 /  70  50  70  50  40
Houston (IAH)              84  75  84  73  88 /  50  40  60  40  30
Galveston (GLS)            82  78  82  78  83 /  40  30  30  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory from 1 AM to 4 PM CDT Friday FOR THE
     FOLLOWING ZONES: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 4 PM CDT this afternoon
     through late tonight FOR THE FOLLOWING ZONES: Coastal
     waters from Freeport to the Matagorda Ship Channel out 20
     NM...Matagorda Bay...Waters from Freeport to the Matagorda
     Ship Channel from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 7 PM CDT this evening
     through late tonight FOR THE FOLLOWING ZONES: Coastal
     waters from High Island to Freeport out 20 NM...Galveston
     Bay...Waters from High Island to Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, May 26, 3:48 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
448 AM CDT THU MAY 26 2016

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-271200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-
JACKSON-LIBERTY-MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
WHARTON-
448 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR INCREASING SHOWER AND THUNDERSTORM COVERAGE AS A SERIES OF
DISTURBANCES MOVE ACROSS THE AREA. SOME OF THE THUNDERSTORMS WILL HAVE
THE POTENTIAL TO BECOME STRONG OR SEVERE. LOCALLY HEAVY RAINFALL, STRONG
WINDS, FREQUENT LIGHTNING AND HAIL WILL ALL BE POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOOK FOR SHOWERS AND THUNDERSTORMS ON FRIDAY. SOME OF THE THUNDERSTORMS
WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE. LOCALLY HEAVY RAINFALL,
STRONG WINDS, FREQUENT LIGHTNING AND HAIL WILL ALL BE POSSIBLE WITH
THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AND FRIDAY.

In the hours before

Special weather statement, May 26, 9:45 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1045 AM CDT THU MAY 26 2016

TXZ195>198-261630-
GRIMES TX-BURLESON TX-WASHINGTON TX-BRAZOS TX-
1045 AM CDT THU MAY 26 2016

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN BURLESON...NORTHEASTERN
WASHINGTON...SOUTHERN GRIMES AND SOUTHEASTERN BRAZOS COUNTIES THROUGH
1130 AM CDT...

AT 1044 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF WASHINGTON...OR 11 MILES NORTHEAST OF BRENHAM...
MOVING NORTHEAST AT 40 MPH.

THE STORM WILL CONTAIN FREQUENT DANGEROUS LIGHTNING AND HEAVY
DOWNPOURS WHICH MAY PRODUCE FLOODING OF POOR DRAINAGE AREAS. WINDS
IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...EASTERN BRYAN...NAVASOTA...WASHINGTON...WIXON VALLEY...
MILLICAN...ANDERSON...WELLBORN...CARLOS...ROANS PRAIRIE AND INDEPENDENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3017 9622 3025 9640 3076 9631 3058 9584
TIME...MOT...LOC 1544Z 209DEG 35KT 3028 9627
Special weather statement, May 26, 10:36 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1136 AM CDT THU MAY 26 2016

TXZ195>198-261715-
GRIMES TX-BURLESON TX-WASHINGTON TX-BRAZOS TX-
1136 AM CDT THU MAY 26 2016

...STRONG THUNDERSTORMS ACROSS EASTERN BURLESON...NORTHEASTERN
WASHINGTON...WEST CENTRAL GRIMES AND SOUTHEASTERN BRAZOS COUNTIES
THROUGH 1215 PM CDT...

AT 1135 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MILLICAN...OR 9 MILES NORTHWEST OF NAVASOTA...MOVING NORTHEAST AT 25
MPH.

HEAVY DOWNPOURS MAY PRODUCE PONDING OF WATER ON ROADS AND FLOODING
OF POOR DRAINAGE AREAS. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN COLLEGE STATION...MILLICAN AND CARLOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3037 9616 3042 9632 3065 9622 3055 9594
TIME...MOT...LOC 1635Z 218DEG 23KT 3049 9619
Special weather statement, May 26, 11:00 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1200 PM CDT THU MAY 26 2016

TXZ176-196-261745-
MADISON TX-BRAZOS TX-
1200 PM CDT THU MAY 26 2016

...STRONG THUNDERSTORMS ACROSS NORTHEASTERN BRAZOS AND CENTRAL
MADISON COUNTIES THROUGH 1245 PM CDT...

AT 1200 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTH OF KURTEN...OR 16 MILES WEST OF MADISONVILLE...MOVING
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION WILL HAVE HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...NORMANGEE AND NORTH ZULCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3101 9573 3084 9617 3095 9628 3098 9623
      3100 9617 3107 9605 3107 9601 3109 9598
      3109 9578
TIME...MOT...LOC 1700Z 226DEG 25KT 3097 9618

The radar

The Ft Hood radar (KGRK), 103 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 6 tornado, 6 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Brazos

When
May 26, 11:30 AM CST to 11:38 AM CST
Where
Brazos County, 2.72 mi NW of Harvey to 2.52 mi WSW of Harvey
Rating
EF1
Path length
2.86 mi
Path width
50 yd
Property damage
$7.0 million
Reported by
NWS Storm Survey
Coordinates
30.679, -96.311

Tornado touched down in College Station near the 900 block of Lincoln Avenue. It then followed an intermittent track through the Home Depot parking lot then across Route 6 just north of the intersection with University Drive. It crossed a field then produced a more continuous damage path through the Wheeler Ridge subdivision then across the Miramont subdivision. The tornado was observed to lift just north near the intersection of route 1179 and Riverstone Drive. The tornado was rated at the top of the EF1 scale as a few of the homes had significant portions of roofs removed. Majority of damage was EF0 to low-end EF1. Damage dollar amounts are estimated.

Flash Flood, Madison

When
May 26, 12:15 PM CST to 4:45 PM CST
Where
Madison County, 4.9 mi NNE of Midway to 5.14 mi SSE of Connor
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
31.092, -95.730

Numerous roads were flooded and impassable around Madisonville. SH 21 from Madisonville to FM 2548, Old Spanish Trail between I-45 and US 190, and US 190 from Madisonville to Bedias were all under water, impassable and therefore closed.

Flash Flood, Brazos

When
May 26, 12:50 PM CST to May 27, 6:15 AM CST
Where
Brazos County, 1.17 mi NNW of Smetana to 2.54 mi NNE of Allenfarm
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
30.666, -96.457

High water made roads impassable including US 190 in Kurten, and SH 6 southbound at FM 2818. Many roadways were flooded and impassable between Bryan and College Station. Tennessee Road in North Bryan as well as Villa Maria Road between Texas and Cavitt Roads were impassable due to flood waters.

Thunderstorm Wind, Burleson

When
May 26, 1:34 PM CST to 1:37 PM CST
Where
Burleson County, 2 mi S of Snook
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.451, -96.470

Trees downed near Snook.

Flash Flood, Houston

When
May 26, 2:00 PM CST to 4:50 PM CST
Where
Houston County, 2.88 mi WNW of Lovelady to 1.74 mi W of Lovelady
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.150, -95.473

SH 19 and FM 1280 were closed due to high flood waters covering the roadway.

Tornado, Washington

When
May 26, 2:03 PM CST to 2:06 PM CST
Where
Washington County, 2.95 mi E of William Penn to 3.28 mi ESE of William Penn
Rating
EF0
Path length
0.35 mi
Path width
30 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.312, -96.231

Short damage path near William Penn Rd. Numerous trees downed, few uprooted, in convergent pattern along path.

Thunderstorm Wind, Grimes

When
May 26, 2:05 PM CST
Where
Grimes County, 1.29 mi WSW of Navasota Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.366, -96.141

Thunderstorm winds downed a tree next to the bridge at the Navasota River along FM 105.

Tornado, Grimes

When
May 26, 2:20 PM CST to 2:21 PM CST
Where
Grimes County, 3.24 mi SSE of Navasota Muni Arpt to 3.28 mi SSE of Navasota Muni Arpt
Rating
EF0
Path length
0.11 mi
Path width
30 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.324, -96.107

Numerous trees uprooted around Wallace Pack prison complex. One of the watch tower standers witnessed tremendous increase in wind embedded in heavy rain; vehicles in parking lot were moved in different directions.

Tornado, Grimes

When
May 26, 2:28 PM CST to 2:31 PM CST
Where
Grimes County, 3.28 mi NNE of Courtney to 3.3 mi NNE of Courtney
Rating
EF1
Path length
0.1 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.314, -96.049

Large number of large trees uprooted west of Route 6. Just east a home had its roof taken off. Damage was consistent with EF2 rating.

Tornado, Grimes

When
May 26, 2:29 PM CST to 2:32 PM CST
Where
Grimes County, 2.89 mi NNE of Courtney to 3.35 mi W of White Hall
Rating
EF2
Path length
1.28 mi
Path width
100 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
30.307, -96.047

Large damage path extended from a large commercial metal building across a ranchers property and on east into a wooded area. The large metal building and a house of the property were destroyed. Around this area and in wooded area numerous large trees were uprooted and snapped. Worst of the damage was consistent with EF2 rating.

Flash Flood, Washington

When
May 26, 2:50 PM CST to May 27, 2:45 AM CST
Where
Washington County, 5.78 mi W of Burton to 1.33 mi N of Burton
Cause
Heavy Rain
Deaths
4 direct, 1 indirect
Property damage
$10 million
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
30.171, -96.696

Flood waters inundated homes and there were numerous water rescues in the town of Brenham and around the county. Sections of Highway 36 were impassable due to water over the roadway from Brenham and Somerville. FM 2935 at New Year's Creek was closed due to flooding. All of FM 390 from Burton eastward to FM 105, as well as SH 36 at Highway 290, was closed. There were four fatalities in Washington County. Over 20 inches of rain was measured at one gauge. Damages are estimated.

Flash Flood, Grimes

When
May 26, 3:30 PM CST to May 27, 12:30 PM CST
Where
Grimes County, 0.95 mi NE of Plantersville to 4.6 mi ENE of Apolonia
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
30.341, -95.840

Water rescues were occurring through the county. FM 362 at Beason Creek was closed due to flooding. Washington Street at Foster Street, Buckingham Lane at FM 379 and Courtney Street in the town of Navasota were all impassable and closed as they were inundated with nearly two feet of water.

Flash Flood, Montgomery

When
May 26, 4:00 PM CST to May 27, 1:00 PM CST
Where
Montgomery County, 3.79 mi WNW of Bobville Station to 3.54 mi S of Mostyn
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
30.397, -95.826

There were numerous water rescues around the county. Flooding caused the closure of FM 1774 at Buddy Riley Boulevard in Magnolia. Numerous other flooded roadways.

Thunderstorm Wind, Washington

When
May 26, 4:10 PM CST to 4:20 PM CST
Where
Washington County, 1.36 mi ENE of Prairie Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
30.259, -96.360

Trailers being towed by cars and trucks were toppled along FM 50 between Brenham and Independence. The severe winds also destroyed a roof on a shed.

Thunderstorm Wind, Montgomery

When
May 26, 4:48 PM CST to 5:08 PM CST
Where
Montgomery County, 0.91 mi SE of Granger to 1.53 mi SW of Montgomery
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.320, -95.470

There was a swath of wind damage that lasted about 20 minutes between Montgomery and Conroe. Just southeast of Montgomery, a large tall tree sliced through a home. Just outside Cut and Shoot, ten trees were downed included a 100-year-old oak tree. In and around the Conroe area, large tree limbs were stripped off of trees.

Tornado, Montgomery

When
May 26, 4:52 PM CST to 4:53 PM CST
Where
Montgomery County, 1.56 mi WNW of Granger to 1.41 mi NW of Granger
Rating
EF1
Path length
0.96 mi
Path width
300 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.335, -95.505

Isolated straight line wind damage, mainly in the form of downed trees, was|found across Montgomery county (particularly the southern 2/3s part of|the county). However, the it appears a definitive tornado track started in|western Conroe from in and just west of the Canyon Creek subdivision off of|Longmire Rd. This small tornado tracked generally west-northwest to the |south of FM 3083 for about a mile. The strongest winds, likely reaching|90 mph EF1 range, was near the start of the tornado just to the east of|Longmire. Most of the rest of the tree damage was consistent with EF0 winds|before the tornado dissipated.

Thunderstorm Wind, Montgomery

When
May 26, 5:07 PM CST
Where
Montgomery County, 0.58 mi NE of Conroe Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
30.357, -95.414

This wind gust was measured at the KCXO ASOS site.

Hail, Washington

When
May 26, 5:12 PM CST
Where
Washington County, 0.69 mi S of Brenham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.160, -96.400

Quarter size hail was observed in Brenham.

Thunderstorm Wind, Washington

When
May 26, 5:15 PM CST to 6:15 PM CST
Where
Washington County, 4.42 mi WSW of Burton to 6.51 mi E of Chappell Hill
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.156, -96.669

There were numerous reports of damage through much of the southern half of the county from near Carmine to Brenham to the Brazos River as a series of severe thunderstorms moved eastward across the county.

Flash Flood, Liberty

When
May 26, 10:00 PM CST to May 27, 1:00 AM CST
Where
Liberty County, 0.5 mi W of Kenefick to 2.71 mi S of Hardin
Cause
Heavy Rain
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
30.100, -94.838

Numerous roads and bridges under water. Damage estimated.

Flash Flood, Polk

When
May 27, 5:00 AM CST to 11:00 AM CST
Where
Polk County, Goodrich to 3.39 mi NE of Carmona
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
30.600, -94.950

Five structures damaged in the Goodrich area. Roads damaged near Corrigan and over eastern part of county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Washington2016-05-2616MaleOutside/Open AreasIndirect
Flash Flood, Washington2016-05-2664FemalePermanent HomeDirect
Flash Flood, Washington2016-05-2621MaleVehicle/Towed TrailerDirect
Flash Flood, Washington2016-05-2659MaleVehicle/Towed TrailerDirect
Flash Flood, Washington2016-05-2649MaleVehicle/Towed TrailerDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628303, 635822, 635821, 646776, 635825, 646773, 635859, 640536, 628304, 628307, 635831, 635829, 635832, 635851, 635856, 640545, 635852, 635861, 635863, 668777, 668607.